Florida, 2006

Funnel Cloud in Florida, August 26, 2006

August 26, 2006 · NWS MLB · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 26, 1:15 PM EST, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 26, 1:15 PM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
215 PM EDT SAT AUG 26 2006

.DISCUSSION...

CURRENTLY...SHOWERS AND STORMS ARE MARCHING RIGHT ACROSS THE
PENINSULA ONCE AGAIN. LOW LEVEL SWIRL OFFSHORE JACKSONVILLE
PROVIDING A NORTHWEST COMPONENT TO THE FLOW SO CELL MOTION IS EAST
SOUTHEAST TODAY.  DRIER AIR SEEN ON WATER VAPOR IMAGERY ALL THE WAY
DOWN TO CENTRAL SECTIONS OF THE AREA.  NOTED THAT CHARACTER OF THE
CONVECTION NORTH OF THIS MOISTURE DISCONTINUITY IS NOT AS STRONG AS
THE CELLS MOVING ACROSS INTERIOR/CENTRAL SECTIONS.

REST OF THIS AFTERNOON/TONIGHT...STRONGEST STORMS SHOULD OCCUR AS
THE BOUNDARY FROM THE WEST COAST ACTIVITY COLLIDES WITH THE EAST
COAST SEA BREEZE.  THIS LOOKS LIKE IT WILL OCCUR ALONG OR JUST WEST
OF I-95 FROM BREVARD COUNTY SOUTHWARD.  THE STORMS SHOULD PUSH BACK
ACROSS MUCH OF THE COAST AND A FEW COULD BE STRONG.

EXPECT THAT MOST ACTIVITY WILL END BY AROUND SUNSET DUE TO THE EARLY
ONSET OF CONVECTION.  THERE MAY BE SOME POCKETS OF LINGERING
INSTABILITY SO PLAN TO GO WITH 30 PERCENT EVENING POPS WHICH IS
ABOUT 10 PERCENT BELOW GUIDANCE.

SUN...STRONG UPPER RIDGE WILL REMAIN PARKED ACROSS GA...PRODUCING A
WARMING AND DRYING EASTERLY FLOW ALOFT. MEANWHILE...POORLY
INITIALIZED VORTEX EAST OF JAX HAS SHOWN LITTLE MOVEMENT AND WILL
COMPLICATE MATTERS. GFS DRIFTS THIS LOW WESTWARD ACROSS NORTHERN
FL...WHILE POSSIBLY ENHANCING CONVECTION SOUTH AND EAST OF THE LOW.
GFS MAY BE TOO AGGRESSIVE GIVEN THE WEAK STEERING CURRENTS AND
CONSIDERING WHAT HAPPENED WITH THE MEANDERING LOW-LEVEL VORTEX ABOUT
A WEEK AGO. ANOTHER POSSIBILITY WOULD KEEP THE LOW OFFSHORE...WITH
DEBRIS CLOUDS FROM MARINE ACTIVITY INHIBITING CONVECTION OVER LAND.
NEVERTHELESS...AMPLE MOISTURE BELOW 700 MB SHOULD BE SUFFICIENT TO
GENERATE SOME SCATTERED SHOWER ACTIVITY BY AFTERNOON AND WILL RUN
WITH POPS NEAR THE MAVS (AROUND 40 PERCENT). WITH RELATIVELY WARM
TEMPS ALOFT...GREATEST STORM THREATS WILL BE OCCASIONAL LIGHTNING
AND MINOR FLOODING IN SLOW MOVING CELLS.

MON...MODELS HAVE BEEN CONSISTENT SHOWING A SIGNIFICANTLY DRIER AND
MORE STABLE AIR MASS ADVECTING WESTWARD ACROSS THE STATE. THIS IS
REFLECTED IN THE LATEST GFS MOS WITH POPS LESS THAN 20 PERCENT.
STRONGER ONSHORE FLOW ALSO SUGGESTS THAT ANY CONVECTION THAT DOES
DEVELOP WILL TRACK QUICKLY WEST OF THE FORECAST AREA DURING THE
AFTERNOON.

TUE-SAT...FORECAST AREA WILL REMAIN UNDER THE INFLUENCE OF THE
STRONG RIDGE TO THE NORTH. IT IS THE STRENGTH OF THIS RIDGE THAT
WILL ULTIMATELY STEER TROPICAL CYCLONE ERNESTO THROUGH THE CARIBBEAN
SEA AND MOST LIKELY INTO THE GULF OF MEXICO. WHILE THE LATEST OFFICIAL
TRACK ENVELOPE TAKES ERNESTO INTO THE CENTRAL GULF THROUGH THE
MIDWEEK PERIOD...THERE IS A CONSIDERABLE AMOUNT OF UNCERTAINTY IN
ITS TRACK DUE TO THE WIDE DISPARITY IN MODEL SOLUTIONS. THE LATEST
GFS APPEARS TO BE AN OUTLIER...TRACKING THE STORM WELL TO THE
EAST...THROUGH THE KEYS AND TOWARDS THE FL PANHANDLE. IN SITUATIONS
LIKE THIS...IT IS PRUDENT TO BASE THE EXTENDED FORECAST ON
CLIMATOLOGY. WILL GENERALLY RUN WITH LIGHT WINDS AND SCATTERED
AFTERNOON SHOWERS THROUGH THE PERIOD. HOWEVER...GLOBAL MODELS ARE IN
AGREEMENT THAT THE RIDGE WILL EVENTUALLY BREAK DOWN OR SLIDE TO THE
SOUTH...PLACING THE FORECAST AREA IN WETTER OFFSHORE FLOW REGIME
FRI-SAT.

&&

.MARINE...EXPECT SOME STORMS TO AFFECT THE WATERS THROUGH EARLY THIS
EVENING.  MAY SEE A FEW SPECIAL MARINE WARNINGS ONCE AGAIN...
ESPECIALLY FOR THE SOUTH HALF...AS THERE SHOULD BE A GOOD BOUNDARY
COLLISION OVER THE MAINLAND.  STORM MOTION WILL THEN BE BACK TO
THE COAST...ROUGHLY EAST SOUTHEAST AT 10 KNOTS.

ONSHORE FLOW WILL GENERALLY REMAIN AROUND 10 KT THROUGH MIDWEEK.
GFS-BASED WAVE WATCH MODEL BRINGS SEAS UP TO 5 FT THU...THOUGH THIS
IS LARGELY A RESULT OF ERNESTO AND WILL BE DISREGARDED. WILL KEEP
SEAS MORE IN THE 3-4 FT RANGE AT THIS TIME.

&&

.AVIATION...STRONGEST BOUNDARY COLLISION WILL BE OCCURRING SOUTH OF
DAYTONA BEACH...FROM NEAR TITUSVILLE TO WEST OF MELBOURNE...VERO
BEACH AND FT PIERCE.  THE STORMS SHOULD THEN MOVE BACK ACROSS THESE
COASTAL SITES.  THE SANFORD/OIA CORRIDOR LOOKS LIKE IT WILL ESCAPE
STRONG STORMS AS BOUNDARY FROM WEST COAST IS ALREADY PASSING
THROUGH...THOUGH THERE MAY BE SOME AIR MASS RECOVERY AND CANNOT RULE
OUT A FEW SHOWERS/STORMS REDEVELOPING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  89  76  92 /  30  50  10  10
MCO  75  92  77  94 /  30  50  10  20
MLB  73  89  77  90 /  30  40  10  10
VRB  74  90  77  89 /  30  40  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LASCODY
LONG TERM....HIRSCH
Hazardous weather outlook, Aug 26, 4:00 AM EST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
500 AM EDT SAT AUG 26 2006

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
262000-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
500 AM EDT SAT AUG 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT

...THUNDERSTORM IMPACT...
ABUNDANT MOISTURE...AFTERNOON HEATING AND A SOUTHWARD MOVING
TROUGH AXIS ACROSS NORTH FLORIDA WILL LEAD TO NUMEROUS SHOWERS AND
THUNDERSTORMS DEVELOPING ACROSS CENTRAL FLORIDA THIS AFTERNOON.
THE EAST COAST SEA BREEZE WILL ALSO DEVELOP AND PUSH SLOWLY
INLAND ACROSS THE COASTAL COUNTIES PROVIDING CONVERGENCE FOR
ADDITIONAL STORMS TO DEVELOP DURING THE MID TO LATE AFTERNOON
HOURS. THE MAIN THREATS WITH STORMS WILL BE CLOUD TO GROUND
LIGHTNING STRIKES...GUSTY WINDS TO 45 MPH AND THE POSSIBILITY FOR
AN ISOLATED BRIEF TORNADO OR FUNNEL WITH STORMS THAT DEVELOP ALONG
THE EAST COAST SEA BREEZE BOUNDARY. HEAD INDOORS AT THE FIRST
SOUND OF THUNDER.

...WATERSPOUT IMPACT...
THERE WILL BE A VERY LOW THREAT FOR A WATERSPOUT ACROSS THE
INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS TODAY.

...MARINE THUNDERSTORM GUST IMPACT...
A FEW STORMS NEAR THE INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS
MAY BE CAPABLE OF PRODUCING WINDS TO 35 KNOTS. BOATERS SHOULD SEEK
SAFE HARBOR WHEN STORMS APPROACH FROM THE WEST AND DEVELOP NEAR
THE COAST THIS AFTERNOON.

...FLOOD IMPACT...
STORMS TODAY WILL PRODUCE HEAVY RAIN...WITH RAINFALL AMOUNTS UP
TO THREE INCHES POSSIBLE. LOCALIZED FLOODING OF LOW-LYING AND POOR
DRAINAGE AREAS IS EXPECTED WITH STRONGER SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A MID LEVEL RIDGE OF HIGH PRESSURE WILL BUILD OVER NORTH FLORIDA
EARLY NEXT WEEK DECREASING RAIN CHANCES. INCREASING SOUTHERLY FLOW
AND DEEPENING MOISTURE IS FORECAST INTO LATE WEEK WHICH SHOULD
INCREASE AFTERNOON COVERAGE OF SHOWERS AND STORMS BY THURSDAY INTO
FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

VOLKMER

In the hours before

Special weather statement, Aug 26, 4:35 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
535 PM EDT SAT AUG 26 2006

FLZ045-262200-
ORANGE-
535 PM EDT SAT AUG 26 2006

...STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS OF 35 TO 40 MPH
OVER ORANGE COUNTY...

AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER APOPKA...MOVING
SOUTH AT 30 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE CLARCONA...LOCKHART AND PINE HILLS.

OTHER STORMS DEVELOPING IN EASTERN AND SOUTHERN ORANGE COUNTY WILL
ALSO BE CAPABLE OF PRODUCING STRONG DOWNBURST WINDS.

KELLY
Local storm report, Aug 26, 5:46 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
646 PM EDT SAT AUG 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       MELBOURNE               28.08N 80.61W
08/26/2006  M2.50 INCH       BREVARD            FL   NWS EMPLOYEE

            OFF DUTY NWS METEOROLOGIST REPORTED 2.5 INCHES OF RAIN IN
            ONE HOUR IN NORTH MELBOURNE.

&&

JRC
Special weather statement, Aug 26, 5:52 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
652 PM EDT SAT AUG 26 2006

FLZ053-262315-
OSCEOLA-
652 PM EDT SAT AUG 26 2006

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS NEAR 40 MPH OVER
NORTH CENTRAL OSCEOLA COUNTY...

AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER KISSIMMEE...MOVING
EAST AT 15 MPH. ADDITIONAL STORMS ARE EXPECTED TO DEVLEOP SOUTH
TOWARD CAMPBELL AND SAINT CLOUD AND POINCIANA.

KELLY

The radar

The Melbourne radar (KMLB), 126 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Lake

When
August 26, 6:50 PM EST
Where
Lake County, 6 mi NE of Leesburg
Reported by
EMERGENCY MANAGER
Coordinates
28.762, -81.711 (the zone’s center; the record gives no point)

Local emergency management officials reported a funnel cloud over Lake Griffin.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525760.